Close X

Home ยป Lifestyle

Commonly Used Medicines may Have Little Known Side Effects: Part 1

Most medicines prescribed by vets are safe. This means that they are not likely to cause serious adverse effects or toxicity. Nonetheless, any time a...

Dr. Eric Barchas  |  Jun 17th 2008


Most medicines prescribed by vets are safe. This means that they are not likely to cause serious adverse effects or toxicity.

Nonetheless, any time a pet takes a medicine there is a chance that side effects can occur, even if the side effects are not common.

Because of the risk of side effects, I try not to prescribe medications unless I have a solid reason to believe that they will help my patient. When I diagnose a condition that will resolve rapidly on its own without treatment, I prefer not to prescribe any medicine at all.

That sounds straightforward. But believe it or not, sometimes it upsets clients. Some people feel that they have wasted their time and money if they come home from the vet without some sort of medicine.

When a beloved pet is not feeling well, it is natural to want to do something about the problem. When people give medicine to their pet, they feel that they are helping their pet. However, if the medicine is not appropriate for the condition it may cause more harm than good.

Consider the following letter from a reader.

Hi, My baby Ginger just turned 8 this past
week and lately she has been coughing quite a
bit. It almost sounds croupey. She has an over-the-
counter allergy medicine that I give her and I’m
guessing she might have allergies. What do you
think I should do? (I’m planning to take her to
our vet this week, but I’d like your opinion.)

Allergies rarely cause coughing in 8-year-old dogs. Syndromes such as collapsing trachea, bronchitis, and heart disease are more likely culprits. It is unlikely that an over-the-counter allergy medicine will help much. (A trip to the vet, on the other hand, is exactly what I’d recommend.)

Over-the-counter allergy medicines (antihistamines) may cause sedation, agitation, or upset stomach. What’s more, they have been linked to some scary side effects in people. A number of studies have correlated the use of antihistamines (many of which fall into a class of medications known as anticholinergics) with cognitive decline (dementia) in elderly people. For an article that describes these effects in more detail, click here (warning: the article is somewhat technical in nature).

Some experts now recommend that people with familial histories of Alzheimer’s disease avoid over-the-counter antihistamines.

Animals do not suffer from Alzheimer’s disease per se. However, cognitive dysfunction and dementia appear to be common in elderly cats and dogs.

No link has yet been made between antihistamines and cognitive dysfunction in pets. Nonetheless, the brains and bodies of our pets are very similar to our own. In time a correlation may (or may not) be discovered.

Antihistamines have many valid uses in veterinary medicine. However, unless a pet has been diagnosed with a condition for which antihistamines are the appropriate treatment, I see no reason to give them.